Maryland, 2011

Damaging Winds in Maryland, July 8, 2011

July 8, 2011 · NWS LWX · 2 events in 1 county or zone

A surface trough remained over the region during the 8th. Moderate instability ahead of the trough caused thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough remained over the region during the 8th. Moderate instability ahead of the trough caused thunderstorms to develop. A few thunderstorms became severe due to the instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 5:14 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 8, 5:14 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT FRI JUL 8 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE CHESAPEAKE BAY THIS EVENING...AND OFF
THE COAST OVERNIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTH
SATURDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. A SECOND FRONT
WILL PUSH SOUTH ACROSS THE MID ATLANTIC LATE MONDAY INTO
TUESDAY...WITH HIGH PRESSURE RETURNING FOR THE SECOND HALF OF THE
WEEK.

&&

.NEAR TERM /TONIGHT/...

HV BEEN TRIMMING BACK THE SVR TSTM WTCH BASED ON THE MVMT OF THE
LN. AFTR THIS MOVES OUT WE'LL NEED TO TAKE A LOOK AT THE PSBL
EFFECTS OF THE STORMS CURRENTLY ACROSS SRN W.V.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...

SATURDAY...COLD FRONT PUSHES INTO THE SOUTHERN MID ATLANTIC BY
THE LATE MORNING. JUST LOW CHANCES FOR LINGERING SHOWERS SOUTH OF
AN E-W LINE THROUGH DC FOR THE MID MORNING HOURS.
OTHERWISE...LIGHT NLY FLOW BEHIND THE TROUGH WITH SKIES CLEARING
BEFORE MIDDAY. ABUNDANT INSOLATION ALLOWS FOR SLIGHTLY ABOVE
NORMAL MAX TEMPERATURES... AROUND 90F PER GRIDDED GFS MOS
GUIDANCE.

SATURDAY NIGHT THROUGH SUNDAY...SFC HIGH PRESSURE BUILDS SOUTH INTO
THE CENTRAL MID ATLANTIC. DRY WITH A LIGHT ONSHORE FLOW WITH HIGH
PRESSURE CENTER TO THE NORTH. MIN TEMPS LOW TO MID 60S INLAND...LOW
70S NEAR SHORE. MAX TEMPS AROUND 90F...THOUGH NO HEAT INDEX WITH DEW
POINTS IN THE LOW TO MID 60S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

SFC HIGH PRESSURE MOVES OFFSHORE WHILE A RIDGE OVER THE S-CNTRL
CONUS DRIFTS EAST. SWLY LOW LEVEL FLOW BRINGS PLUME OF ABOVE NORMAL
TEMPERATURE AIR FOR EARLY NEXT WEEK. MAX TEMPS SHOULD REACH INTO THE
MID 90S WITH DEWPOINTS APPROACHING 70F. EXPECT HEAT INDICES IN THE
UPR 90S. AN APPROACHING TROUGH MAY TRIGGER THUNDERSTORMS WEST OF THE
BLUE RIDGE LATE MONDAY AFTERNOON.

A COLD FRONT CROSSES TUESDAY...THE SLOWER 12Z GFS ALLOWS HEATING TO
TAKE PLACE...WITH MAX TEMPS IN THE MID 90S AGAIN...WHILE THE 00Z
ECMWF BRINGS THE TROUGH AXIS THROUGH BY DAYBREAK. CHANCE POPS MONDAY
NIGHT INCREASE TO HIGH CHANCE TUESDAY. WITH THE LIFTED INDEX AROUND
-5 AND DECENT SHEAR ALONG THE TROUGH...EXPECT THUNDERSTORMS. THE
MAIN ACTIVITY WILL BE ASSOCIATED WITH THE FRONT...SO SPECIFICS ON
PRECIP TIMING AND INTENSITY WILL BECOME MORE CLEAR IN THE COMING
DAYS.

HIGH PRESSURE FOLLOWS THE FRONT AGAIN...WITH TUESDAY NIGHT INTO
THURSDAY LOOKING DRY. INCLUDED LOW CHANCES FOR THUNDERSTORMS ALONG
THE ALLEGHENY FRONT AS RETURN FLOW COMBINED WITH TERRAIN
CIRCULATIONS AIDING DEVELOPMENT.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...

AREAS OF FOG PSBL OVRNGT AT MOST TAF SITES GIVEN THE QUANTITY OF
RAIN THAT FELL DURG THE AFTN AND FACT THAT THERE WON'T BE STRONG
WINDS COMING IN BEHIND THE FNT.

VFR RETURNS BY MIDDAY SATURDAY MORNING WITH LIGHT NLY FLOW BEHIND
THE COLD FRONT. VFR PREVAILS AS HIGH PRESSURE BUILDS FROM THE NORTH
INTO SUNDAY OUTSIDE OF FOG POTENTIAL LATE SATURDAY NIGHT. COLD FRONT
APPROACHES LATE MONDAY...CROSSING ON TUESDAY. HIGH CHANCES FOR
THUNDERSTORMS ACCOMPANYING FRONT...LATE MONDAY NIGHT INTO TUESDAY.
MORE HIGH PRESSURE THEN TUESDAY NIGHT INTO THURSDAY.

&&

.MARINE...

SMW'S CURRENTLY ONGOING GIVEN THE LN OF TSTMS MOVG THRU THE
BAY/LOWER PTMC. THREAT WL TRANSITION FM GUSTY WNDS TO HVY RAIN
THRU THE NGT AS FWD PROGRESS OF FNT STALLS. IT MAY BE LINGERING
ACRS MID BAY-LWR PTMC MUCH OF THE NGT.

NLY FLOW 10 TO 15 KT SATURDAY BEHIND THE COLD FRONT. GUSTS MAY REACH
INTO THE 18KT RANGE...SO A SMALL CRAFT ADVISORY MAY BE NEEDED. HIGH
PRESSURE THEN BUILDS FROM THE NORTH THROUGH SUNDAY...ALLOWING A
LIGHT ELY FLOW/BAY BREEZE SUNDAY. RETURN FLOW LATE SUNDAY THROUGH
MONDAY NIGHT MAY CHANNEL AND GUST INTO THE MARGINAL SMALL CRAFT
ADVISORY ZONE. A COLD FRONT CROSSES THE BAY IN THE TUESDAY
TIMEFRAME...WITH HIGH CHANCES FOR THUNDERSTORMS. HIGH PRESSURE THEN
BUILDS FROM THE NORTH WITH NLY FLOW THROUGH MIDDLE NEXT WEEK

&&

.HYDROLOGY...

POTENTIAL FOR HEAVY RAINS CONTINUES AS TROPICAL MOISTURE FROM THE
GULF OF MEXICO INTERACTS WITH A SLOW MOVING FRONTAL BOUNDARY.
MODELS PROG THE PWATS THIS EVENING AROUND 2-2.25 INCHES...WHICH IS
ARND 2SD ABOVE NORMAL. SFC DEWPTS 70-75F THRU THE AFTN-EVE. IN
ADDITION...QUASI- STATIONARY/SLOW MOVING FRONT WILL PROVIDE A
FOCUS FOR TRAINING STORMS. FLASH FLOOD WATCH REMAINS IN EFFECT.

&&

.EQUIPMENT...
PIKESVILLE NWR WENT DOWN LAST NGT DUE TO A LIGHTNING STRIKE ON A
COMMERCIAL POWER TRANSFORMER. TECHS ARE WORKING THE ISSUE...AND
WILL DO THEIR BEST TO RETURN SERVICE TODAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR MDZ004>007-
     009>011-013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR VAZ025>027-
     029>031-036>040-042-050>057-501>504.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR WVZ505-506.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...HTS/BAJ
Hazardous weather outlook, Jul 8, 4:25 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT FRI JUL 8 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
090930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
525 PM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING. STORMS
MAY BE SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9PM.

THESE STORMS WILL BE SLOW-MOVING...AND HAVE THE POTENTIAL TO
PRODUCE HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH REMAINS IN EFFECT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER HAS BEEN ACTIVATED. PLEASE REPORT ANY SEVERE
WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-090930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
525 PM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING. A FEW STORMS
MAY BE CAPABLE OF PRODUCING DAMAGING WINDS. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR PART OF THE AREA UNTIL 9PM.

THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL
AND LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH MIDNIGHT EAST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER HAS BEEN ACTIVATED. PLEASE REPORT ANY SEVERE
WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jul 8, 4:34 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 N HARRISONBURG        38.46N  78.87W
07/08/2011  E0.75 INCH       CITY OF HARRISONBU VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1101148

CJL
Local storm report, Jul 8, 4:35 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLOOD            1 SSW GREEN HAVEN       39.13N  76.55W
07/08/2011                   ANNE ARUNDEL       MD   CO-OP OBSERVER

            MOUNTAIN RD AT CATHERINE AVE IS FLOODED WITH ABOUT A
            FOOT OF STANDING WATER.

&&

EVENT NUMBER LWX1101149

CJL
Local storm report, Jul 8, 4:55 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      1 S UPPER MARLBORO      38.80N  76.76W
07/08/2011                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            ROAD CLOSED

&&

EVENT NUMBER LWX1101150

HAS
Special weather statement, Jul 8, 5:00 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT FRI JUL 8 2011

MDZ013-014-016>018-VAZ057-082330-
ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-KING GEORGE VA-
CHARLES MD-ST. MARYS MD-
600 PM EDT FRI JUL 8 2011

...THUNDERSTORMS WITH VERY HEAVY RAIN TO AFFECT ANNE
ARUNDEL...PRINCE GEORGES...CALVERT...KING GEORGE...CHARLES AND ST.
MARYS COUNTIES...

AT 558 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
TORRENTIAL DOWNPOURS ALONG A LINE EXTENDING FROM NORTH BEACH TO
TOMPKINSVILLE TO DOGUE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE SHERIDAN POINT...MADDOX...ISSUE...HELEN...
PORT REPUBLIC...OAKVILLE...LOVEVILLE...COBB ISLAND...OAKVILLE AND
LOVEVILLE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO NEAR
ZERO...CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS...AND CAUSE
CREEKS AND STREAMS TO RISE. RAINFALL AMOUNTS OF ONE TO TWO INCHES
CAN BE EXPECTED.

&&

LAT...LON 3813 7653 3822 7661 3822 7676 3834 7698
      3832 7703 3831 7702 3815 7708 3819 7726
      3824 7725 3824 7733 3834 7726 3835 7718
      3836 7722 3866 7707 3881 7650 3853 7650
      3839 7637 3832 7640 3830 7636 3803 7631
TIME...MOT...LOC 2158Z 268DEG 38KT 3871 7639 3830 7695
          3801 7736

SBK
Local storm report, Jul 8, 5:16 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      ANNAPOLIS               38.97N  76.50W
07/08/2011                   ANNE ARUNDEL       MD   EMERGENCY MNGR

            ROAD SHUT DOWN DUE TO FLOODING

&&

EVENT NUMBER LWX1101151

HAS
Local storm report, Jul 8, 5:24 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      1 SW MARLTON            38.75N  76.80W
07/08/2011                   PRINCE GEORGES     MD   EMERGENCY MNGR

            SWIFT WATER RESCUE

&&

EVENT NUMBER LWX1101152

HAS

The radar

The Dover AFB radar (KDOX), 110 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
July 8, 5:27 PM EST
Where
St. Mary'S County, 0.41 mi W of California
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.300, -76.507

Small trees were down in the town of California.

Thunderstorm Wind, St. Mary'S

When
July 8, 5:34 PM EST
Where
St. Mary'S County, 0.53 mi ESE of Hollywood
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.346, -76.572

Small trees were down in Hollywood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334471, 334472.